Tennessee, 2016

Heat in Tennessee, June 24, 2016

June 24, 2016 · NWS MEG · 1 event in 1 county or zone

High dewpoints pooled in advance of an approaching cold front. The combination of high dewpoints and temperatures in the mid and upper 90s produced heat index values above 105 degrees in the Memphis area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

High dewpoints pooled in advance of an approaching cold front. The combination of high dewpoints and temperatures in the mid and upper 90s produced heat index values above 105 degrees in the Memphis area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 24, 8:57 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 24, 8:57 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
957 AM CDT FRI JUN 24 2016

.UPDATE...
Increased pops to account for shower and storm activity currently
in Northeastern Arkansas. Short term models still agree on
thunderstorms on isolated to scattered thunderstorm activity along
a frontal boundary that will exist across the Mid-South today.
Heat index values should reach heat advisory levels(105-110) in
the counties along the Mississippi River that aren't impacted by
cloud cover and thunderstorms.

&&

.PREV DISCUSSION... /issued 628 AM CDT FRI JUN 24 2016/

UPDATE...
Update for 12z TAFs.

PREV DISCUSSION... /issued 356 AM CDT FRI JUN 24 2016/

DISCUSSION...
Continued hot and humid weather. The frontal system that is has
been sitting just to the north of the Mid-South will have more
interactions with the local weather than it has in the past couple
of days. The biggest impact will be the increased cloud cover this
morning. For today have trimmed back the advisory area for heat,
due to lower dew points expected for today. Belief the areas in
the advisory will just reach criteria for a couple hours before
going back below heat Advisory criteria of 105 degrees. Of
course, if there are more pop-up thunderstorms than expected, this
will completely be wrong as the temperatures may only be in the
low 90s.

The general weather pattern has good agreement between the models.
With an upper level high over the Mid-South through Saturday. Then
the models begin to retrograde the upper level high to the west
and by early next week the area will be under northwest flow
aloft. This allows a frontal system to move through the area
midweek. Expect some precipitation with this frontal system next
week. Yet, not completely sure how much precipitation will get and
it may not be everyone as the frontal precipitation will be in the
form of convection, likely scattered convection.

The other issue for the day is the isolated and scattered
thunderstorms that develop and whether they will be severe, we
have a marginal chance for severe weather across the much of the
Mid-South. However, with the isolated or scattered coverage think
that the severe weather will likely not be very organized and
widespread.

TLSJr

.AVIATION...
12Z TAFs

Front draped across west Tennessee and east Arkansas is the focus
for isolated to scattered thunderstorms during the afternoon into
early evening. Have placed VCTS in TAFs to address this possibility.

BELLES

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 6 PM CDT this evening for Craighead-
     Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
     Francis.

MO...None.
MS...Heat Advisory until 6 PM CDT this evening for Coahoma-DeSoto-
     Marshall-Panola-Quitman-Tate-Tunica.

TN...Heat Advisory until 6 PM CDT this evening for Fayette-Lauderdale-
     Shelby-Tipton.

&&
Hazardous weather outlook, Jun 24, 3:24 AM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
424 AM CDT FRI JUN 24 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251130-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
424 AM CDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR A PORTION OF THE MID-SOUTH.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE
POSSIBLE ACROSS THE MID-SOUTH TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TLSJR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Shelby

When
June 24, 10:00 AM CST to 5:00 PM CST
Where
Shelby forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Heat index values climbed above 105 degrees across Shelby County. A heat related death occurred.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Shelby2016-06-2447MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654248.